Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 44, NWS Amarillo, TX

June 28, 2011Hemphill County, Lipscomb County, Ochiltree County, Texas; Beaver County, Oklahoma

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 28, 2011, 11:19 PM CDT for Hemphill County, Lipscomb County, Ochiltree County, Texas; Beaver County, Oklahoma. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2011, 11:19 PM CDT (04:19 UTC)
Expired
Jun 29, 2011, 12:15 AM CDT
In force
56 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Beaver County, OK, Hemphill County, TX, Lipscomb County, TX, Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 151 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 11:30 PM CDTTSTM WND GST 605 W Follett, TXDELAYED REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 4.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2011-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2011-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
3218 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

285 
WUUS54 KAMA 290419
SVRAMA
OKC007-TXC211-295-357-290515-
/O.NEW.KAMA.SV.W.0044.110629T0419Z-110629T0515Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1119 PM CDT TUE JUN 28 2011

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BEAVER COUNTY IN THE PANHANDLE OF OKLAHOMA
  NORTHERN HEMPHILL COUNTY IN THE PANHANDLE OF TEXAS
  LIPSCOMB COUNTY IN THE PANHANDLE OF TEXAS
  NORTHEASTERN OCHILTREE COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 1215 AM CDT

* AT 1118 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTH OF
  BOOKER...OR ABOUT 17 MILES NORTHEAST OF PERRYTON...MOVING SOUTH AT
  40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOOKER...
  CANADIAN...
  GLAZIER...
  WOLF CREEK PARK...
  LIPSCOMB...
  DARROUZETT...
  LAKE MARVIN...
  PERRYTON...
  FOLLETT...
  HIGGINS...
  SLAPOUT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS UP TO 60 TO 65 MPH WERE REPORTED IN BEAVER AND 
SLAPOUT WITH THIS STORM. THIS IS A DANGEROUS STORM...SEEK SAFE 
SHELTER AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3571 10045 3605 10054 3649 10107 3650 10096
      3652 10095 3670 10000 3599 9999
TIME...MOT...LOC 0419Z 345DEG 36KT 3654 10056

$$

KJS
1 follow-up statement
856 
WWUS54 KAMA 290440
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1140 PM CDT TUE JUN 28 2011

OKC007-TXC211-295-357-290515-
/O.CON.KAMA.SV.W.0044.000000T0000Z-110629T0515Z/
BEAVER OK-HEMPHILL TX-LIPSCOMB TX-OCHILTREE TX-
1140 PM CDT TUE JUN 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR EASTERN OCHILTREE...LIPSCOMB...NORTHERN HEMPHILL AND SOUTHERN
BEAVER COUNTIES...

AT 1136 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES NORTHEAST OF
BOOKER...OR ABOUT 21 MILES NORTHWEST OF LIPSCOMB...MOVING SOUTHEAST
AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SLAPOUT...LAKE MARVIN...HIGGINS...GLAZIER AND CANADIAN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3571 10045 3605 10054 3649 10107 3650 10096
      3652 10095 3670 10000 3599 9999
TIME...MOT...LOC 0441Z 300DEG 29KT 3648 10040

$$

KJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 10:59 PM CDT, 20 minutes earlier.

Area forecast discussion, Jun 28, 10:59 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1059 PM CDT TUE JUN 28 2011

.UPDATE...
MCS CONTINUES TO ROLL ACROSS THE NORTHERN CWA LATE THIS EVENING.
ADJUSTED POPS TO FIT RADAR TRENDS...BUT OTHERWISE REASONING FROM
PREVIOUS UPDATE STILL HOLDS.

KB

&&

.PREV DISCUSSION... /ISSUED 735 PM CDT TUE JUN 28 2011/

UPDATE...
INCREASED POPS ACROSS THE NORTHERN CWA FOR THIS EVENING AND ACROSS
THE NORTHEAST CWA OVERNIGHT. CONVECTION WORKING EAST OUT OF NORTHEAST
NM/SOUTHEAST CO/SOUTHWEST KS WILL CONTINUE TO TRACK EAST/SOUTHEAST...IMPACTING
THE OK PANHANDLE AND NORTHERN TX PANHANDLE TONIGHT. LAPS AND RUC
ANALYSIS DATA SHOW THE STORMS WILL BE MOVING INTO A CORRIDOR OF
INCREASING INSTABILITY CHARACTERIZED BY MLCAPES AROUND 1500 J/KG
THANKS TO SURFACE DEWPOINTS IN THE LOWER TO MID 50S. CAPPING IS
ACTUALLY FAIRLY WEAK /MUCH WEAKER THAN YESTERDAY/ ESPECIALLY IN THESE
NORTHERN AREAS MORE REMOVED FROM THE CENTER OF THE UPPER RIDGE...SO
BELIEVE STORMS WILL HOLD TOGETHER AS THEY WORK EAST/SOUTHEAST.
SEVERAL SHORT-TERM MODELS INCLUDING THE NAM...HRRR...4 KM WRF-
NMM...AND TO SOME EXTENT THE GFS SUPPORT THIS SCENARIO. THE LLJ WILL
INCREASE LATER THIS EVENING...WITH ASSOCIATED WARM AIR/MOISTURE
ADVECTION HELPING TO FEED THE CONVECTION. STORMS SHOULD BEGIN TO TAKE
ON MORE OF A SOUTHEASTERLY MOVEMENT WITH TIME AS THEY ROUND THE UPPER
RIDGE AND WORK ALONG/NORTH OF WARM FRONT DRAPED FROM SURFACE LOW OVER
SOUTHEAST CO TO THE SOUTHEAST ACROSS THE NORTHEAST/EAST CENTRAL
CWA...AND CORFIDI VECTORS SUPPORT THIS EAST/SOUTHEAST MOVEMENT/PROPAGATION.
DRUG POPS A LITTLE FARTHER SOUTH INTO THE EAST CENTRAL TX PANHANDLE
AFTER MIDNIGHT. COULD SEE SOME STRONG TO SEVERE STORMS WITH
COMBINATION OF MLCAPES AROUND 1500 J/KG AND DEEP LAYER SHEAR AROUND
35 KTS. HIGH-BASED NATURE OF STORMS SHOULD KEEP HAIL AND STRONG
WINDS AS THE MAIN THREATS.

ON ANOTHER NOTE...A LARGE WILDFIRE IS BURNING NEAR MULESHOE WITH
RADAR IMAGERY SHOWING THE SMOKE PLUME STREAMING NORTH INTO THE
SOUTHWEST TX PANHANDLE IN THE HEREFORD AND VEGA AREAS.

KB

PREV DISCUSSION... /ISSUED 616 PM CDT TUE JUN 28 2011/

AVIATION...
HIGH PRESSURE ALOFT WILL BUILD BACK OVER THE PANHANDLES TONIGHT AND
WEDNESDAY...HOWEVER WEAK UPPER TROUGH WILL BRUSH THE NORTHERN
PANHANDLES THIS EVENING AND LATE TONIGHT. ISOLATED CONVECTION MAY
WARRANT CB REMARKS BETWEEN 00Z AND 08Z WEDNESDAY FOR THE GUYMON AND
DALHART TAF SITES. OTHERWISE...VFR CONDITIONS WILL PREVAIL. SOUTH TO
SOUTHWEST WINDS 10 TO 20 KNOTS WITH HIGHER GUSTS THIS EVENING AND
TONIGHT WILL INCREASE TO AROUND 20 TO 30 KNOTS WITH HIGHER GUSTS
AFTER 14Z WEDNESDAY.

SCHNEIDER

PREV DISCUSSION... /ISSUED 225 PM CDT TUE JUN 28 2011/

DISCUSSION...
SHOWERS AND THUNDERSTORMS DEVELOPING OVER NORTHERN NEW MEXICO
AND SOUTHERN COLORADO WILL CONTINUE TO DRIFT THIS WAY WITH THE
WESTERLY MID LEVEL FLOW. STORMS ARE BEING FUELED BY SUBTROPICAL
PLUME OVER ARIZONA AND NEW MEXICO WHICH IS ROTATING NORTHEAST
AROUND UPPER HIGH OVER WEST TEXAS. WILL KEEP POPS CONFINED TO ABOUT
THE NORTHERN HALF OF THE CWA AS HIGH SHOULD BE STRONG ENOUGH TO KEEP
ANY PRECIPITATION AWAY FROM THE SOUTHERN HALF OF THE CWA.

UPPER RIDGE BUILDS OVER THE SOUTHERN HIGH PLAINS ON WEDNESDAY AND
THEN IT EXPANDS ACROSS THE SOUTHERN PLAINS INTO THE WEEKEND.
THIS PATTERN SHOULD KEEP THE PANHANDLES DRY WITH ABOVE NORMAL
TEMPERATURES. THE UPPER RIDGE THEN EXPANDS ACROSS MUCH OF THE
SOUTHERN U.S. BY EARLY NEXT WEEK. THE MODELS DO HINT AT SOME
WEAK SHORT WAVE TROUGHS MOVING THROUGH THE RIDGE AT TIMES...
WHICH COULD LEAD TO SOME PRECIPITATION ACROSS THE PANHANDLES IF THE
TIMING IS RIGHT.

DID CONTINUE WITH THE TREND OF STAYING ABOVE THE MEX GUIDANCE FOR
TEMPERATURES. HOWEVER...DID CUT TEMPERATURES A BIT LATE IN THE
WEEKEND INTO EARLY NEXT WEEK WITH THE POSSIBILITY OF MORE CLOUDS AND
HIGHER LOW LEVEL MOISTURE CONTENT.

FIRE WEATHER...
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
WEDNESDAY AND THURSDAY AS SOUTH AND SOUTHWEST WINDS INCREASE AND
RELATIVE HUMIDITY DROPS. CONDITIONS LOOK MARGINAL RIGHT NOW FOR A RED
FLAG WARNING...THERFORE...WILL HOLD OFF ON ISSUING ANY WATCHES.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/08
Hazardous weather outlook, Jun 28, 8:18 PM CDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
818 PM CDT TUE JUN 28 2011

OKZ001>003-TXZ001>020-291100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
818 PM CDT TUE JUN 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA
PANHANDLE AND THE NORTHERN AND EAST CENTRAL TEXAS PANHANDLE THROUGH
TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE
PRIMARY HAZARDS FROM THE STORMS WILL BE GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ACROSS MUCH OF THE OKLAHOMA AND TEXAS PANHANDLES WEDNESDAY THROUGH
SATURDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS TUESDAY THROUGH
FRIDAY.

SCHNEIDER

In the hours before

Special weather statement, Jun 28, 7:59 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
759 PM CDT TUE JUN 28 2011

OKZ001-002-290200-
CIMARRON OK-TEXAS OK-
759 PM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT FOR TEXAS AND CIMARRON
COUNTIES.

AT 758 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF KEYES...OR
ABOUT 12 MILES NORTHEAST OF BOISE CITY...MOVING EAST AT 25 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 28, 8:56 PM CDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
856 PM CDT TUE JUN 28 2011

OKZ001-002-290300-
CIMARRON OK-TEXAS OK-
856 PM CDT TUE JUN 28 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 1000 PM CDT FOR TEXAS AND CIMARRON
COUNTIES.

AT 852 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
12 MILES NORTHEAST OF EVA TO 9 MILES WEST OF EVA TO 12 MILES WEST OF
GRIGGS...OR ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF ELKHART
TO 16 MILES SOUTHWEST OF ELKHART TO 11 MILES SOUTHEAST OF BOISE
CITY...MOVING EAST AT 30 MPH.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Local storm report, Jun 28, 10:07 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1007 PM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND GST     1 W HOOKER              36.86N 101.23W
06/28/2011  M58 MPH          TEXAS              OK   MESONET

&&

EVENT NUMBER AMA1100331

KJS
Local storm report, Jun 28, 11:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1100 PM CDT TUE JUN 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND GST     1 SSW BEAVER            36.80N 100.53W
06/28/2011  M60 MPH          BEAVER             OK   MESONET

&&

EVENT NUMBER AMA1100332

KJS

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:07 PM CDTRed Flag WarningAMADallam, Hartley, Moore, Sherman6 hr
Jun 28, 9:50 PM CDTSevere Thunderstorm WarningAMABeaver, Texas55 min
Jun 28, 10:38 PM CDTSevere Thunderstorm WarningAMABeaver, Texas67 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.